(305) 446-5676 | Find us on:
401 Coral Way - Suite 410 - Coral Gables FL 33134
(Off Le Jeune Rd & Miracle Mile) Request Appointment

Logo - Karen Martinez DMD - Dentist in Coral Gables

How Medications Affect Your Dental Health: Part Three

· Cosmetic Dentistry · No Comments

In parts one and two in how medications can affect your dental health, we learned that proper dental health begins with the small things before aesthetic dentistry can be examined. It was also noted that over 70 percent of Americans are on at least one doctor-prescribed medication. While pharmaceuticals can be advantageous in certain situations, they can also be the culprit of poor dental health, as they lead to dry mouth, enamel erosion, inflammation, altered tastes, and mouth sores.

At Zen Smiles, we want our patients to be educated and informed on all the areas that can affect their dental health, including medications. In part two, we’ll dive in to more specific medications that can harm your teeth.

Medications and Tooth Erosion

In part one, we looked at how decongestants, antihistamines, and antidepressants can cause tooth decay, and there a few more that can be noted.

  • Antacids – If you suffer from acid reflux or heartburn, the stomach acid alone that bubbles up can cause teeth erosion; however, counterintuitively, antacids can also be used to treat it. The main culprit that leads to tooth decay, is from the sugar that is present in the chewable and liquid forms of antacids. The best course of action is to stick with an antacid with a sugar-alternative, or one that you can swallow.

 

  • Pain medications – If you have acute or chronic pain, treating it is often your first priority because its effects can be debilitating. Pain medications, however, can cause tooth erosion because they produce dry-mouth. Opioids, one of the most prescribed pharmaceuticals for pain, are notorious for causing tooth erosion and tooth decay over prolonged usage. Aspirin, while it may not cause tooth erosion, it will move your teeth and be a possible cause of bleeding gums.

Medications and Altered Tastes

Believe it or not, that bitter or metallic taste you’ve been experiencing may be related to certain medications you’re taking. Medications can be the culprit for altering the way things taste, including:

  • Cardiovascular drugs (calcium channel blockers and beta blockers)
  • Stimulants related to the central nervous system
  • Metronidazole (Flagyl, an antibiotic)
  • Nicotine patches
  • Certain respiratory inhalants

Medications and Soft Tissue Issues

Soft tissue issues are anything that causes mouth sores, discoloration, or inflammation in your mouth. The following prescribed medications have been indicated to cause soft tissue reactions:

  • Oral contraceptives
  • Chemotherapy drugs
  • Immunosuppressive drugs
  • Blood pressure medications

Medications and Gingival Overgrowth

There are medications that can cause your gums to swell, and they include:

  • Calcium channel blockers
  • Immunosuppressive drugs
  • Anti-seizure medications

Medications and Thrush

Thrush is a bacterial overgrowth in your mouth or an oral yeast infection caused by a fungus called candida. It can appear as lesions on the tongue and mouth or a white coat on your tongue. Medications that can cause thrush include:

  • Chemotherapy drugs
  • Steroids
  • Antibiotics

In today’s post, we’ve found that many medications can affect your oral health and many of them in different areas. Medications not only affect tooth erosion but they also can alter your taste, cause soft tissue reactions, gingival overgrowth, and thrush.

This concludes our three-part series on medications and oral health. It’s always wise to address basic oral health issues before aesthetic dentistry, so if you’re ready for a routine dental cleaning, schedule with our office today!